Pennsylvania, 2003

Flash Flood in Pennsylvania, July 23, 2003

July 23, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 2:56 AM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 23, 2:56 AM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EDT WED JUL 23 2003

UPPER LEVEL TROF PROVIDING THE ENERGY TO KEEP SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY AFTERNOON.  SURFACE SHORT WAVES AND
UPPER LEVEL COLD AIR WILL PROVIDE ENOUGH INSTABILITY TO KICK OFF
THESE SHOWERS.

FCSTID =  66
PIT   73  57  74  57 /  60  40  30  10
HLG   74  57  75  57 /  60  40  30  10
MGW   75  58  76  57 /  60  50  30  10
ZZV   76  59  77  59 /  60  40  20  10
PHD   75  58  76  58 /  60  40  20  10
FKL   72  55  73  53 /  60  50  40  20
DUJ   71  54  72  53 /  60  50  40  20
LBE   74  56  75  56 /  60  40  30  10
BTP   73  56  73  55 /  60  50  40  20
IDI   73  55  72  54 /  60  50  40  20
ODM   73  52  72  52 /  70  50  40  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

CAT
Hazardous weather outlook, Jul 23, 4:18 AM EST, 4 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 23, 4:47 AM EST, 4 hours 5 minutes before
PAZ021-231100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 AM EDT WED JUL 23 2003

...HEAVY RAIN UPDATE...

AT 6 AM, NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH SHOWS A
THUNDERSTORM WITH HEAVY RAIN OVER THE MOON TOWNSHIP AREA OF ALLEGHENY
COUNTY. THE HEAVY RAIN, WITH THIS THUNDERSTORM, CAN BRING 1 OR 2 INCHES
OF RAIN BY 7 AM TO PARTS OF THE PITTSBURGH WEST HILLS, CAUSING PONDING
OF WATER ON ROADS AND IN POOR DRAINAGE AREAS. MOTORISTS, DO NOT DRIVE
THROUGH PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY, IN THE HEAVY RAIN
AND IN THE FORMATION OF FOG SHORTLY AFTERWARDS. LISTEN FOR UPDATES.
Special weather statement, Jul 23, 5:29 AM EST, 3 hours 23 minutes before
PAZ021-231100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 AM EDT WED JUL 23 2003

...THUNDERSTORM AND HEAVY RAIN UPDATE...

AT 6:30 AM, NATIONAL WEATHER SERVICE RADAR SHOWED THE THUNDERSTORM WITH
HEAVY RAIN, MOVING SLOWLY EASTWARD ACROSS THE PITTSBURGH NORTH HILLS.
UP TO 1 OR 2 INCHES OF RAINFALL CAN COME WITH THIS STORM BY 7:15. BY
THEN, THE STORM CAN BE NEAR NEW KENSINGTON AREA OF NORTHEASTERN
ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTY.

MOTORISTS, BEWARE OF PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY IN THE
HEAVY RAIN, AND THE FOG THAT CAN FORM SHORTLY AFTERWARDS.
Special weather statement, Jul 23, 6:48 AM EST, 2 hours 4 minutes before
PAZ021-030-231245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT WED JUL 23 2003

SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS WILL CONTINUE DURING THE
COMMUTING HOURS IN ALLEGHENY AND NORTHERN WESTMORELAND COUNTIES...
INCLUDING THE PITTSBURGH AREA.  RAINFALL RATES OF AS MUCH AS AN INCH
WITHIN ONE HALF HOUR HAVE BEEN REPORTED WITH THESE STORMS.  BEWARE THAT
PONDING OF WATER ON ROADWAYS AND LOW VISIBILITIES WILL OCCUR.

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 13:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Westmoreland

When
July 23, 8:52 AM EST to 10:00 AM EST
Where
Westmoreland County, Lower Burrell
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Flooding reported on Route 945 (Greensburg Rd) and 67 (Chicago Ave). Business institute flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370835.